Soldier’s son develops reaction after father vaccinated

April 3, 2007

Washington - The child of a soldier just back from Iraq has been hospitalized after developing a reaction to his father’s smallpox vaccination, reports Reuters Health. At press time, the 2-year-old boy was in critical condition, but doctors expressed cautious optimism that he was improving.

Washington - The child of a soldier just back from Iraq has been hospitalized after developing a reaction to his father’s smallpox vaccination, reports Reuters Health. At press time, the 2-year-old boy was in critical condition, but doctors expressed cautious optimism that he was improving.

Reuters reports that the Centers for Disease Control and Prevention said the boy was being treated in a Chicago hospital for eczema vaccinatum. The CDC theorizes that the boy touched his father’s vaccine site and became infected. The father was vaccinated in Iraq and then unexpectedly furloughed back home.

Smallpox vaccine uses live vaccinia virus and can cause severe and sometimes fatal side effects.

Reuters reports that the child has been treated with immune globulin, the antiviral drug cidofovir and an experimental antiviral called SIGA-246 (Siga Technologies).